Virginia, 2001

Flash Flood in Virginia, May 17, 2001

May 17, 2001 · NWS RNK · 1 event in 1 county or zone

Heavy thunderstorm rains caused several creeks in western Giles County to flash flood, including Wolf and Walker creeks. Eight roads were closed and several people were rescued from flood waters.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Heavy thunderstorm rains caused several creeks in western Giles County to flash flood, including Wolf and Walker creeks. Eight roads were closed and several people were rescued from flood waters.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 17, 2:20 PM EST, 4 hours 50 minutes earlier.

Area forecast discussion, May 17, 2:20 PM EST, 4 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
320 PM EDT THU MAY 17 2001

NONE OF THE MODELS SEEM TO HAVE FULLY CAPTURED THE STRENGTH OF THE
SHORT WAVE AND ASSOCIATED MCS OVER THE OHIO VALLEY...THERE4 WILL
ADJUST FORECAST BASED ON LATEST RADAR AND SAT TRENDS.   CURRENT
PROPOGATION OF MCS WOULD PLACE LEADING EDGE OF DEEP CONVECTION OVR
CENTRAL AND SRN WVA BY 22 UTC.  STEERING WINDS SUGGESTING THIS
FEATURE TO CROSS THE ENTIRE CWA DURING THE EVENING.

FCST WILL FEATURE HIGHER POPS TONIGHT PER MCS THREAT.  WILL ALSO
ISSUE A FLASH FLOOD WATCH FOR THE NORTHWESTERN COUNTIES PER 1 HR FFG
OF LESS THAN 1.25 INCHES.

SINCE THE AVN SHOWS MORE RUN TO RUN CONSISTENCY...WILL USE THIS
MODEL FOR THE FCST FOR THIS UPCOMING WEEKEND.  PER THIS MODEL IT
LOOKS AS THOUGH PRECIP THREAT WILL CONTINUE UNTIL THE PROGGED
FRONTAL PASSAGE SATURDAY.  RETURN FLOW IS FCST BY MONDAY WITH A
RENUED THREAT OF DEEP CONVECTION FOR THE FIRST PART OF NEXT WEEK.

FCSTID = 11
PRELIMINARY NUMBERS...
ROA   53  75  60  72 /  60  40  50  40
LYH   53  71  60  72 /  60  40  50  40
DAN   54  78  60  75 /  60  30  50  50
BLF   55  74  58  65 /  80  40  60  30
LWB   52  72  58  65 /  80  40  60  30
BCB   54  74  58  65 /  80  40  60  30
TNB   55  74  58  67 /  70  40  60  50

.RNK...
NC...NONE.
VA...FLASH FLOOD WATCH TONIGHT VAZ007-010>011-013>014-018>019.
WV...FLASH FLOOD WATCH TONIGHT WVZ042>045.

In the hours before

Special weather statement, May 17, 5:19 PM EST, 1 hour 51 minutes before
VAZ010-011-WVZ042>045-172345-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
619 PM EDT THU MAY 17 2001

A LINE OF THUNDERSTORMS WILL AFFECT SOUTHEAST WEST VIRGINIA...AND
PORTIONS OF SOUTHWEST VIRGINIA BETWEEN 630 PM AND 745 PM. WIND GUSTS
AS HIGH AS 45 MPH...SMALL HAIL...FREQUENT LIGHTNING AND HEAVY RAINS
CAN BE EXPECTED. THE HEAVY RAIN MAY LEAD TO FLOODING OF LOW LYING AND
POOR DRAINAGE AREAS...ESPECIALLY ALONG THE GILES AND MERCER COUNTY
BORDER. ALSO...THE STRONGER WIND GUSTS WILL BLOW DOWN SMALL LIMBS.

SEEK A STURDY SHELTER AWAY FROM WINDOWS AND AVOID USING ELECTRICAL
APPLIANCES. IF TRAVELING...BE ALERT TO PONDING OF WATER ON THE
HIGHWAYS AND URBAN STREET FLOODING.

WHP
Local storm report, May 17, 5:27 PM EST, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG, VA
627 PM EDT THU MAY 17 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0610 PM    PRINCETON                 WV   .75 INCH HAIL
05/17/01   MERCER                         REPORTED BY SPOTTER 2
                                          INCHES OF RAIN ALSO FELL
                                          CAUSING STREET FLOODING.

The radar

The Roanoke radar (KFCX), 50 km away, was scanning. The volume nearest the first event began at 00:08 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Giles

When
May 17, 7:10 PM EST to 10:45 PM EST
Where
Giles County, West Portion
Reported by
LAW ENFORCEMENT
Coordinates
37.314, -80.704 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2001Every state in 2001This day in weather historyWarnings in Virginia, May 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5243373.